Tennessee, 2023

Tornadoes and Hail in Tennessee, June 11, 2023

June 11, 2023 · NWS OHX · 36 events in 15 counties and zones

As an upper-level low approached Middle Tennessee on June 11, 2023, it along with warm, moist air, plenty of instability, and deep wind shear helped to set the stage for severe weather across much of the area. Before a line of thunderstorms along a cold front arrived, however, the thunderstorms that developed ahead of it brought the first and most significant round of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As an upper-level low approached Middle Tennessee on June 11, 2023, it along with warm, moist air, plenty of instability, and deep wind shear helped to set the stage for severe weather across much of the area. Before a line of thunderstorms along a cold front arrived, however, the thunderstorms that developed ahead of it brought the first and most significant round of severe weather. These thunderstorms developed strong mesocyclones that were able to produce large hail and damaging winds. Several reports of hail larger than one inch were received with the largest hailstone about 1.75 inches in Pickett County. It was across the Cumberland Plateau where favorable amounts of helicity were also present where three tornadoes occurred. All three were rated EF-1, but one of these tornadoes in Fentress County was on the ground for nearly 11 miles. Fortunately, no injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 11, 11:32 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 11, 11:32 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1232 PM CDT Sun Jun 11 2023

...New AVIATION...

.UPDATE...
Issued at 1019 AM CDT Sun Jun 11 2023

Quiet conditions so far across the mid state, with radar echoes
off to the east and west of the area. 12Z models are coming in,
and largely are unchanged in regards to timing of the main line of
storms later this afternoon and evening. CAMs still have some
variability on timing which is to be expected with a cold
front/cold pool driven line later today, but right now, the window
for the line per 12Z CAMs in the downtown Nashville area is 5 pm
to 8 pm, depending on which model you choose. The suite of WRF
models are the fastest, hinting at 5 pm and maybe even just before
if the cold pool runs ahead of the line a bit faster. HRRR has
been very consistent in the 6 or 7 pm timeframe, and the
NAMNest and RRFS suggest roughly the same.

Instability is still expected to continue climbing during the
day, supported by strong warm moist advection as well as diurnal
assistance. Deep layer shear is strong for this time of year, with
models showing 25 to 40 knots of 0-6km shear. Soundings do show
some mid level dry air during the afternoon, along with some steep
low to mid level lapse rates. The environment will support
damaging wind gusts as the primary threat with any severe storms
this afternoon and evening, but with that drier air and steep
lapse rates this afternoon, large hail will also be possible. PWAT
values around or above 1.5 inches for the day will support heavy
rainfall, and any areas that see training of storms will be at
risk for some flooding as well. The tornado threat remains low as
the EHI and SRH values are low, as well as the 0-1km shear, but,
any isolated storms out ahead of the line later today or during
the afternoon may increase the risk slightly. Severe risk should
diminish from northwest to southeast during the evening as diurnal
support is lost and the cold air moves in.

Stay weather aware today, especially if you have outdoor plans,
as this environment can kick off storms and can become severe
quickly! Make a plan ahead of time to know where to go for
shelter, and have multiple ways to receive watch and warning
information this afternoon and evening.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 308 AM CDT Sun Jun 11 2023

Tranquil weather in place currently with just a few light showers
across our southeast. Temperatures are generally in the 70 to 75F
degree range.

Look for conditions to begin to go down hill later today. Still
expecting a frontal passage to occur this evening. The primary
organizational forcing will reach the TN river around 3PM. At that
time, surface capes of 2000 j/kg will match up with LI's of -6C to
-8C and 850 mb winds of 30kts. Shear will increase across our
eastern half into early evening while instabilities back off. The
primary threat still looks to be straight line damaging winds.
Momentum driven activity will likely hold on on into our eastern
areas. And, we are now in an enhanced risk for the entire mid state.

It's important to note that in addition to some surface low
strengthening with time, the surface axis will be backing and will
pick up some added n-s extension as it crosses our area. This very
configuration will increase the wind threat while decreasing the
heavier rain threat. Earlier it was estimated that local areas could
receive as much as 3 inches of rainfall. It now looks like 1-2
inches of total rainfall. So, the event is looking more and more
like a potentially damaging wind event, primarily. The time frame
for severe remains as 3 pm in our far west, with the severe threat
ending around 9 pm across our Plateau.

Moving on, Monday will feature a partly cloudy morning and then a
mostly sunny day. The respite wont last long, however. The boundary
to our south will be working back to the north as a warm front and
will bring a returning chance of shower and tstm activity to the
area on Tuesday. The good news is that I'm not seeing anything
exceeding general convection at this time. Otw, rainfall amounts of
one half to three quarters of an inch will be possible, highest
totals south.

For the near term temps, humid and a little muggy today with mid 80s
expected. Not as warm behind the fropa with 75 to 80 for the
following two afternoons.

&&

.LONG TERM...
(Tuesday Night through next Sunday)
Issued at 308 AM CDT Sun Jun 11 2023

In the extended forecast, models have shied away a touch from the
earlier flood threat to our south. Northerly flow is looking a
little stronger and the higher 7 day qpf totals have shifted further
south. We still, however, are picking up on an active northwesterly
flow regime for the extended. A rather vigorous shortwave will be
moving southeastward and may cross our area on Friday. NBM only
shows 40-50 percent right now along with a half inch of rainfall.
The European shows the feature as well but not as strong with it.
Prior to Friday, Wed and Thu not looking to bad. The better rainfall
area will shift to our south as the northerly flow takes over.

For the extended temps, after a seasonal Wednesday, temps will climb
to a few degrees above normal as heights climb and sunshine
returns ahead of the shortwave. Overnight lows will be in the 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Sun Jun 11 2023

Already we are seeing widely scattered convection pop up in this
afternoon's pre-frontal air mass. Winds have increased
considerably from the SW, and will continue that way until after
this evening's fropa. We don't expect much additional activity
until a squall line comes through Middle Tennessee with the front
during the late afternoon and early evening. The HRRR has been
very consistent in its timing throughout the morning, and we have
been able to narrow the window to 1-2 hours for each of our
terminals. Look for some lingering light showers after the initial
line of convection comes through, with ceilings lowering to
MVFR/IFR for several hours following the fropa.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      62  80  57  81 /  90   0  10  20
Clarksville    58  77  55  80 /  50   0   0  20
Crossville     57  71  49  73 /  90  10   0  30
Columbia       59  79  56  79 /  90   0  10  30
Cookeville     58  74  52  75 /  90  10   0  20
Jamestown      57  71  50  74 /  90  10   0  20
Lawrenceburg   59  79  56  77 /  90   0  10  40
Murfreesboro   60  80  54  79 /  90   0  10  30
Waverly        57  78  56  78 /  40   0  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.......Barnwell
SHORT TERM...21
LONG TERM....21
AVIATION.....Rose

In the hours before

Special weather statement, Jun 11, 12:39 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Nashville TN
139 PM CDT Sun Jun 11 2023

TNZ008-111915-
Sumner TN-
139 PM CDT Sun Jun 11 2023

...A strong thunderstorm will impact portions of central Sumner
County through 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gallatin, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gallatin and Cottontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3634 8651 3640 8662 3655 8652 3646 8628
TIME...MOT...LOC 1838Z 212DEG 17KT 3640 8654

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Whitehead

The radar

The Nashville radar (KOHX), 20 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

17 hail, 16 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Sumner

When
June 11, 12:45 PM CST
Where
Sumner County, Gallatin
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.400, -86.450

Nickel size hail was reported north-northeast of Gallatin.

Hail, Sumner

When
June 11, 12:50 PM CST
Where
Sumner County, 1.49 mi SSW of Kansas
Measured
0.75 in hail
Reported by
Public
Coordinates
36.430, -86.390

Penny size hail was reported northeast of Gallatin.

Hail, Sumner

When
June 11, 1:16 PM CST
Where
Sumner County, 1.67 mi W of Saundersville
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.330, -86.600

Estimated nickel size hail fell north of Hendersonville.

Hail, Wilson

When
June 11, 1:26 PM CST
Where
Wilson County, 0.51 mi S of Watertown
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.093, -86.129

Estimated 1.5 inch hail was reported along Neal Road in Watertown.

Hail, Wilson

When
June 11, 1:32 PM CST
Where
Wilson County, 0.56 mi E of Watertown
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.100, -86.120

Estimated 1.5 inch hail was reported just east-southeast of Watertown.

Hail, Dickson

When
June 11, 1:50 PM CST
Where
Dickson County, 3.05 mi SE of Charlotte
Measured
0.75 in hail
Reported by
Social Media
Coordinates
36.150, -87.290

Estimated penny size hail fell near Charlotte.

Hail, Pickett

When
June 11, 1:59 PM CST
Where
Pickett County, 0.89 mi NW of Jones Chapel
Measured
0.75 in hail
Reported by
Public
Coordinates
36.610, -85.190

Estimated penny size hail was reported northwest of Byrdstown.

Hail, Jackson

When
June 11, 2:00 PM CST
Where
Jackson County, 0.89 mi NW of Gainesboro
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.360, -85.660

Estimated nickel size hail was reported in Gainesboro.

Hail, Sumner

When
June 11, 2:05 PM CST
Where
Sumner County, 1.31 mi ENE of Hendersonville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.290, -86.600

Estimated nickel size hail was reported in Hendersonville.

Hail, Sumner

When
June 11, 2:05 PM CST
Where
Sumner County, 0.89 mi NE of Rockland
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.310, -86.620

Estimated nickel size hail was reported northwest of Hendersonville.

Hail, Pickett

When
June 11, 2:06 PM CST
Where
Pickett County, Byrdstown
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.570, -85.130

Estimated golf ball size hail fell from a severe thunderstorm in Byrdstown.

Hail, Cheatham

When
June 11, 2:10 PM CST
Where
Cheatham County, Petway
Measured
1 in hail
Reported by
Social Media
Coordinates
36.220, -87.150

Estimated 1 inch hail fell from a severe thunderstorm southwest of Ashland City.

Thunderstorm Wind, Clay

When
June 11, 2:22 PM CST
Where
Clay County, 0.98 mi SW of Dale Hollow
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.539, -85.460

Severe thunderstorm winds knocked down multiple trees along Campground Road at Dale Hollow Dam Campground. Damages are a rough estimate.

Hail, Sumner

When
June 11, 2:26 PM CST
Where
Sumner County, 0.89 mi SE of Trousdale
Measured
0.75 in hail
Reported by
Public
Coordinates
36.390, -86.390

Estimated penny size hail was reported east-northeast of Gallatin.

Hail, Overton

When
June 11, 2:52 PM CST
Where
Overton County, 0.89 mi SE of Bethlehem
Measured
1 in hail
Reported by
Public
Coordinates
36.320, -85.290

Estimated 1 inch hail was reported from a severe thunderstorm south-southeast of Livingston.

Thunderstorm Wind, Davidson

When
June 11, 2:58 PM CST
Where
Davidson County, 0.53 mi W of Lakewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.249, -86.639

A #tspotter reported via Twitter that a tree fell near in the intersection of 24th Street and Dabbs Avenue near Lakewood. Damages are estimated for the tree.

Hail, Davidson

When
June 11, 2:58 PM CST
Where
Davidson County, Old Hickory
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.260, -86.650

A #tspotter reported via Twitter estimated nickel size hail near Lakewood.

Hail, Davidson

When
June 11, 2:58 PM CST
Where
Davidson County, 0.85 mi SSE of Old Hickory
Measured
1 in hail
Reported by
Social Media
Coordinates
36.248, -86.646

A #tspotter reported via Twitter estimated quarter size hail at the Old Hickory Club near Lakewood.

Thunderstorm Wind, Davidson

When
June 11, 3:07 PM CST
Where
Davidson County, 0.89 mi NE of The Hermitage
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.230, -86.610

Multiple fallen trees were reported near Lakewood as a severe thunderstorm tracked through the area. Damages are a rough estimate.

Tornado, Fentress

When
June 11, 3:30 PM CST to 3:49 PM CST
Where
Fentress County, 2.15 mi SSW of Jamestown Arpt to 1.11 mi E of Shirley
Rating
EF1
Path length
11.32 mi
Path width
300 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.320, -84.960

This EF-1 tornado touched down south of the Jamestown Municipal Airport near Highway 127 and traveled over 11 miles toward the east-northeast before lifting near Charley Hull Loop Road. The tornado uprooted and snapped hundreds of trees along the path. Over a dozen outbuildings and barns were completely destroyed, and several houses sustained roof and window damage. Local residents captured the tornado on video. High resolution satellite imagery was very helpful in determining the path of this tornado. No injuries or fatalities were reported. Damages are a rough estimate.

Thunderstorm Wind, Fentress

When
June 11, 3:43 PM CST
Where
Fentress County, Armathwaite
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.380, -84.770

Severe thunderstorm winds associated with a tornadic storm downed multiple trees east of Allardt. Damages are estimated.

Thunderstorm Wind, Fentress

When
June 11, 3:45 PM CST
Where
Fentress County, 2.07 mi N of Allardt
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.410, -84.880

Severe thunderstorm winds associated with a tornadic storm snapped power poles and downed trees north of Allardt. Damages are estimated.

Thunderstorm Wind, Montgomery

When
June 11, 3:49 PM CST
Where
Montgomery County, 0.89 mi SW of Woodlawn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.540, -87.510

A Facebook user reported multiple trees down just west of Woodlawn. Damages are a rough estimate.

Hail, Overton

When
June 11, 3:55 PM CST
Where
Overton County, 0.56 mi W of Hardy
Measured
1.5 in hail
Reported by
Social Media
Coordinates
36.319, -85.440

Estimated 1.5 inch hail fell from a severe thunderstorm southwest of Livingstone.

Tornado, Cumberland

When
June 11, 3:59 PM CST to 4:03 PM CST
Where
Cumberland County, 1.38 mi S of Dykes Xrds to 1.68 mi E of Dykes Xrds
Rating
EF1
Path length
2.17 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
35.980, -85.080

This EF1 tornado touched down near Highway 70 about 3.6 miles northwest of downtown Crossville. A home on the south side of Highway 70 west of Ivey Road was destroyed when it slid off its foundation which it was not properly attached to, and a couple of outbuildings were destroyed on the north side of the highway. The tornado weakened as it moved northeast, but was widely visible and several local residents captured it on video. The tornado crossed Interstate 40 and caused minor damage to a hotel roof before lifting near Highway 127. No injuries or fatalities were reported. Damages are a rough estimate.

Thunderstorm Wind, Montgomery

When
June 11, 4:02 PM CST
Where
Montgomery County, 0.56 mi W of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.530, -87.360

A Facebook user reported a fallen tree near Clarksville. Damages are a rough estimate.

Thunderstorm Wind, Davidson

When
June 11, 4:45 PM CST
Where
Davidson County, 0.77 mi NW of Brentwood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.038, -86.790

Severe thunderstorm winds downed trees near Old Hickory Boulevard in Brentwood. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
June 11, 4:50 PM CST
Where
Wilson County, 0.23 mi N of Martha
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.233, -86.429

Tree branches estimated to be two inches in diameter were downed in severe thunderstorm winds near Lebanon Road and Highway 109 between Mount Juliet and Lebanon. Damages are estimated.

Thunderstorm Wind, Wilson

When
June 11, 4:50 PM CST
Where
Wilson County, 3.14 mi WSW of Laguardo
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
36.282, -86.502

Video shared by FOX17 shows severe thunderstorm wind damage at the Cedar Creek Yacht Club in Mount Juliet with damaging winds knocking down an outbuilding wall. Damages are a rough estimate.

Thunderstorm Wind, Davidson

When
June 11, 4:53 PM CST
Where
Davidson County, 2.05 mi S of Inglewood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.191, -86.736

Severe thunderstorm winds downed a large tree at Eastwood Greene Apartments near Inglewood. Damages are a rough estimate.

Tornado, Fentress

When
June 11, 4:58 PM CST to 5:02 PM CST
Where
Fentress County, 1.67 mi W of Banner Spgs to 0.89 mi NE of Banner Spgs
Rating
EF1
Path length
2.33 mi
Path width
30 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
36.250, -84.960

This low end EF-1 tornado touched down west of the intersection of Bicknell Road and Leamon Hall Road and traveled toward the east-northeast before lifting west of Larue Lane. Dozens of trees were uprooted and snapped, causing damage to two homes and a few outbuildings. High resolution satellite imagery was very helpful in determining the path of this tornado. No injuries or fatalities were reported. Damages are a rough estimate.

Thunderstorm Wind, Wilson

When
June 11, 5:03 PM CST
Where
Wilson County, 0.82 mi SSW of Gladeville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.109, -86.424

A NWS Employee estimated 60 mph winds at their residence near Mount Juliet during a severe thunderstorm.

Thunderstorm Wind, Davidson

When
June 11, 5:05 PM CST
Where
Davidson County, 0.69 mi N of Oglesby
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
36.060, -86.730

Severe thunderstorm winds downed a tree onto the roof of a home west of Antioch. No injuries were reported. Damages are estimated.

Thunderstorm Wind, Rutherford

When
June 11, 5:35 PM CST
Where
Rutherford County, 1.68 mi E of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.850, -86.390

Severe thunderstorm winds snapped a tree near Murfreesboro. Damages are a rough estimate for the tree.

Thunderstorm Wind, Lawrence

When
June 11, 6:40 PM CST
Where
Lawrence County, 0.89 mi SE of Gaitherville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Social Media
Coordinates
35.240, -87.360

Severe thunderstorm winds caused a tree to fall on top of a house near Lawrenceburg. No injuries were reported. Damages are a rough estimate.

Thunderstorm Wind, Giles

When
June 11, 6:55 PM CST
Where
Giles County, 0.57 mi W of Minor Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.050, -87.160

Severe thunderstorm winds caused a tree to fall through a home near Minor Hill. No injuries were reported. Damages are a rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2023Every state in 2023This day in weather historyThe tornado archive for Tennessee, 2023Warnings in Tennessee, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093610, 1093609, 1093612, 1093587, 1093588, 1093613, 1093589, 1093618, 1093614, 1093615, 1093590, 1093611, 1093616, 1093619, 1093594, 1093591, 1093592, 1093593, 1093595, 1093598, 1093596, 1093597, 1093624, 1093600, 1093625, 1093621, 1093601, 1093602, 1093603, 1093604, 1093606, 1093605, 1093623, 1093626, 1093607, 1093608.